Some years ago I was put on medication for elevated blood pressure, as my mother before me. I took my medication and checked my values “religiously”… All of a sudden last October I developed malignant hypertension. I was hospitalized 3 times in 3 days with values over 220, then the hospital sent me to a nephrologist. He started running tests which were all normal. The hospital put me on Clonidine but the nephrologist did not add anything while running tests. In November I had to be hospitalized again. That time the ER doctor said they were not going to release me back to the same situation and added Amlodipine Besylate. My blood pressure has been normal with one brief spike since. Problem now are medication side effects: edema of feet and legs, hearing loss from fluid retention, bloating and constipation and generally not feeling well. I had always worked full time but finally retired this March. I am very disappointed to think that after working so hard for so may years I am going to feel like this in retirement due to side effects. I have talked to my nephrologist, especially a few weeks ago when I developed hearing loss from fluid retention and found that all the side effects are cumulative. He sent me an email saying we will stop the Clonidine and Amlodipine with no adjustments or anything in their place!! My pharmacist has tried to be helpful but can’t change anything. He says Amlodipine is one of the worst meds for side effects and many patients have to stop it for something else. The nephrologist does not seem to have done any research on side effects in order to suggest alternative medications, or to offer adjustments. He seems kind and listens, but offers nothing. In fact all of my medications for this condition were prescribed at the hospital. We have few geriatric doctors in this area, and no geriatric cardiologists. My regular cardiologist who just prescribed my standard meds cancelled my appointment when I developed the spikes. I already knew he was not up to challenges…I see an adult congenital cardiologist every so often even though he tells me I don’t need him as my congenital repair and heart are fine. There are not a lot of nephrologists here, but I think there is a better one in the same group so I doubt he will see me. I am really in a dilemma because I certainly cannot risk spikes, but would hope to feel better and not risk side effects such as fluid retention causing worse problems. It has also elevated my blood glucose which I watch and control through diet and exercise. The medication had my blood pressure running as low as the low 80s over low 50s, obviously too low, which is when the edema developed and I was lethargic. Now values are good. I have found little information on malignant hypertension and had never heard of it. I will greatly appreciate any suggestions. Thank you! PS I do not have a primary care doctor because so many here will not take Medicare and the “good” ones are not taking new patients or retiring. I have been looking for some time. My neurologist even had me send records to his good friend, an internal medicine specialist and they called and said he couldn’t help me….I had endocarditis at age 5 and have some medical PTSD. Sorry to write a novel, but I am thrilled there may be some help for me!
Pickering TG, et al. Recommendations for blood pressure measurement in humans and experimental animals: Part 1: blood pressure measurement in humans: a statement for professionals from the Subcommittee of Professional and Public Education of the American Heart Association Council on High Blood Pressure Research. Hypertension. 2005 Jan;45(1):142-61.
Diabetics often have lower recommendations for blood pressure, the maximum normal value being seen as 130/80-85. However, it’s questionable whether it’s a good idea to medicate your blood pressure levels down to those values. Diabetics can probably stick to approximately the same upper limit as people with heart disease: 140/90 (according to new studies and expert comments, as well as the latest recommendations from the American Diabetes Association, ADA).
Start by eating nuts. Pistachio nuts, singled out among other nuts, seem to have the strongest effect on reducing blood pressure in adults. This is according to a recent review and scientific analysis of 21 clinical trials, all carried out between 1958 and 2013. The review appears online in The American Journal of Clinical Nutrition, a publication of the American Society for Nutrition.
Kiwis are another fruit that positively impacts blood pressure. Some researchers studied how the fruit fares compared to apples. They found that eating three kiwis a day over eight weeks reduced blood pressure in people with slightly high blood pressure more so than eating one apple per day during the same time. A daily serving of kiwi was also found to reduce blood pressure in people with only mildly elevated levels. Kiwis are also an excellent source of vitamin C which can also also improve blood pressure. 
×